I believe I received botox that had expired 5 months ago. I am having pain & spasms above my left eye. What are the risks of using expired diluted botox?
Adverse Effects of Expired Botox
Doctor Answers (16)
The Risks of Using Expired Botox
If the Botox was handled and reconstituted properly, the only risk of using Botox past the expiration date on the bottle is that it may "theoretically" loose some of its potency. There should be no further risk of anything that would explain the symptoms you are having so you should not be concerned that it was due to expired Botox. Your experience underscores the importance of selecting a physician's office that treats many patients with Botox in the course of a normal day. During one busy day alone we go through several vials of Botox. The expiration date is typically several years after we receive the Botox vial so there should never be a time when Botox remains unused for that period of time!
By expired, I assume you mean that the date on the vial was past the printed date.
It is very interesting about the pharmaceutical industry. Those expiration dates probable have much more to do with marketing than product safety. The Navy did a study on drugs because they have to store drugs on big ships and it is very inconvenient to constantly restock drugs. What they learned is that most drugs are still good 10 years after the date of expiration. There are some important exceptions like nitroglycerin for the heart. I think I would want to know that my oral birth control pills have not expired. Busy cosmetic surgery office go through so much BOTOX that is is rare to have any expired product. If the BOTOX had been properly stored and reconstituted within 2-3 weeks of when you were treated, it is improbable that your issues are related to the expiration date on the vial. Again in a busy office, this would not happen because we go through product so quickly. How did you learn that the product was expired? Ultimately, if you are having an issue, I recommend that your get assessed by the appropriate medical specialist.
Web reference: http://www.lidlift.com
Unlikely to have a complication from old Botox
As long as the vial was not contaminated, there should be very little risk to using Botox that expired 5 months ago. The most likely side effect from using outdated Botox is that the Botox would be less effective due to degredation of the molecule. I would recommend discussing this with your injector. It would concern me that outdated Botox would ever be used on a patient. There is really no reason this should ever happen. Busy cosmetic practices should be using so much Botox that they never have a chance to expire, and this should be tracked so that no outdated product is ever used on a patient.
Andrew Campbell, M.D.
Board Certified Facial Plastic Surgeon
Web reference: http://www.campbellplastics.com
You might also like...
You should contact the manufacturer, Allergan, as their science division might have the best answer for you. Chances are that as long as the product had not been mixed five months ago, and was stored sterilly in the freezer until it was mixed and then given to you, that there probably is no risk. After a long while, possibly years, a product might lose its sterility, but possibly there is a gradual loss of potency. Whether there is degradation of product that could cause a problem needs to be posed to the company but they may not have an answer as this might never have been tested.
Please only use board certified physicians such as dermatologists or plastic surgeons, ophthalmologists and ENT doctors for botox injections.
Web reference: http://www.thenyac.com/botox/index.html
Risks of Expired Botox?
Hi Mykr. The risk of expired Botox would generally not include eye spasms. It's more likely that if it was reconstituted (mixed) and then was left for 5 months that the chance of infection would be greater.
Even more likely than this scenario is that the product simply would not work as well. Either way, the symptoms you are experiencing are likely not related to the Botox and you should visit your primary care physician. Good luck.
Expired Botox if not reconstituted is probably ok. I doubt that it would cause the problems that you are having. If it was diluted for the past few months, it would probably have very little effect.
Most drugs are safe for considerable time after expiration and Botox is no exception. Pain is not a likely effect, so you should consult a doctor. Expiration may reduce potency but should not cause harm.
Side effects from expired Botox
The most problematic effect of using Botox diluted 5 months ago is that there may have been bacteria in the liquid. But the most likely is that the Botox may have lost some of its potency and simply will not work as well.
Usually Botox is diluted with bacteriostatic saline and is stored in the refrigerator, so if it was reconstituted properly, even the chances of infection are very low.
All that said, no, Botox should not be used 5 months after expiration and/or dilution. Please consult your primary care doctor or a board certified dermatologist for an evaluation of your symptoms.
Two issues: sterility and expiration date. If (as you say it was) the vial of Botox was expired, at the worst it woudn't have work. Now, if the vial was contaminated (meaning the content was no longer sterile) then you can get an infection. The main question is: do you know if the vial was reconstituted JUST prior to your injection or was reconstituted months prior to your injections. In the latter case, the Botox wouldn't have worked at all.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.